Alert archive / Texas / Gale Warnings in 2016

Gale Warning 14, NWS Houston/Galveston, TX

December 29, 2016

NWS Houston/Galveston, TX issued this gale warning at Dec 29, 2016, 2:04 PM CST. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 2016, 2:04 PM CST (20:04 UTC)
Expired
Dec 29, 2016, 4:00 PM CST
In force
116 min
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

167 
WHUS74 KHGX 292004
MWWHGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
204 PM CST THU DEC 29 2016

...SMALL CRAFT ADVISORY IN EFFECT FOR BAYS... 
...GALE WARNING IN EFFECT FOR NEARSHORE AND OFFSHORE WATERS...

.STRONG OFFSHORE WINDS AND BUILDING SEAS ARE EXPECTED TODAY IN
THE WAKE OF A STRONG COLD FRONT.

NORTH-NORTHEAST WINDS 20 TO 30 KNOTS ARE EXPECTED TODAY WITH
FREQUENT GUSTS NEAR GALE FORCE. WINDS WILL GRADUALLY SUBSIDE BY
EARLY FRIDAY MORNING.

GMZ350-355-300415-
/O.EXP.KHGX.GL.W.0013.000000T0000Z-161229T2000Z/
/O.UPG.KHGX.SC.Y.0077.000000T0000Z-161230T0900Z/
/O.NEW.KHGX.GL.W.0014.161229T2004Z-161229T2200Z/
/O.EXB.KHGX.SC.Y.0076.161229T2200Z-161230T1200Z/
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
204 PM CST THU DEC 29 2016

...GALE WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON.
A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT
ADVISORY IS IN EFFECT UNTIL 6 AM CST FRIDAY. THE SMALL CRAFT
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...NORTH-NORTHEAST 25 TO 30 KNOTS WITH GUSTS TO GALE 
  FORCE. 

* SEAS...BUILDING TO 5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

GMZ370-375-300415-
/O.CON.KHGX.GL.W.0013.000000T0000Z-161230T0900Z/
/O.NEW.KHGX.SC.Y.0078.161230T0900Z-161230T1500Z/
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
204 PM CST THU DEC 29 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 9 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CST
FRIDAY. 

* WINDS...NORTH-NORTHEAST 25 TO 35 KNOTS WITH FREQUENT GUSTS TO
  GALE FORCE.

* SEAS...GRADUALLY BUILDING TO 6 TO 9 FEET WITH OCCASIONAL SEAS 
  UP TO 11 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

GMZ330-335-300415-
/O.EXT.KHGX.SC.Y.0076.000000T0000Z-161230T0600Z/
MATAGORDA BAY-GALVESTON BAY-
204 PM CST THU DEC 29 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS...NORTH-NORTHEAST 20 TO 30 KNOTS WITH SOME GUSTS TO NEAR 
  GALE FORCE. 

* BAY WATERS...BECOMING ROUGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS SHOULD BE PREPARED FOR SUDDEN CHANGES IN VISIBILITY OVER
SHORT DISTANCES. REDUCE YOUR SPEED AND KEEP A LOOKOUT FOR OTHER
VESSELS...BUOYS AND BREAKWATERS. KEEP YOUR NAVIGATION LIGHTS ON.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER CRAFT
OR NOT EQUIPPED WITH RADAR...SHOULD CONSIDER SEEKING SAFE HARBOR.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this gale warning went out at Dec 29, 11:32 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 29, 11:32 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1132 AM CST Thu Dec 29 2016

.AVIATION...
VFR conditions are expected through the period. Gusty NNE winds
will slacken this evening and overnight before gradually veering
around to the E/ ESE tomorrow morning. 11

&&

.PREV DISCUSSION... /ISSUED 500 AM CST Thu Dec 29 2016/

DISCUSSION...
After another consecutive record-setting day of warmth in the 80s
yesterday...the weather will take a turn towards cool...or closer
to normal diurnal temperature behavior the next couple of days. A
cold front will be passing across the region this morning. The
boundary is currently moving across the far northern counties as
winds have become north in College Station and Crockett...their
dew points lowering 20 degrees over the past few hours and are now
in the middle 40s. Dry and cool air advection will allow dew
points to quickly plummet in the front's wake...ambient temperatures
lowering into the lower to middle 60s before warming a touch into
the upper 60s to near 70 F during the early afternoon. A Wind Advisory
over the coastal counties will be in effect from 11 AM to 4 PM to
account for sustained northeasterlies equal to or greater than 20
mph. Slight shower chances closer to the coast...more moderate
precipitation to be focused over the Gulf...with frontal lift within
a warm and moist air mass. Mid to upper level cloudiness will keep
the day mostly overcast with a gradual weakening of the northeast
winds as surface high pressure settles into the Piney Woods by midnight
Friday.

A cool and overcast Friday morning...interior minimum temperatures
in the 40s to around 50 along the immediate coast. The combination
of upper level cloudiness and a resident cooler mid to low level
air mass will translate to Friday afternoon upper 50 to lower 60 T
readings. Light easterly winds will veer around to onshore by midnight
Saturday and commence the weekend's warm air advection pattern. Western
CONUS troughing will place the Lone Star under a southwesterly
mid-level flow pattern...with the passage of weak disturbance or
two initiating periods of rain showers through New Year's Weekend.
This first ripple will pass over eastern Texas Saturday during the
daylight hours and kick off a decent round of rain. An average
half an inch to a little over a inch will focus across the central
and south(east)ern CWA Saturday. Despite the rain...the warm and
moist lower level flow that will saturate up the column will also
place us back into an unseasonable warm period. A pattern similar
to this past week...but with more areal shower coverage. Average
middle to upper 70 F forecast temperatures are above NWP guidance...
with PM temperatures easily reaching the 80s again if not for the
anticipated precipitation.

New Year's Eve weather will be one of overcast skies...southwest
breezes...and mid to upper 60 temperatures. The forecast area
will be equally split along a southwest to northeast line...near
nil POPS north of this line with moderate to high probabilities
for showers south of this line. Thus...if you will be out and
about that evening from the city southward...it may be wise to
keep an umbrella handy in the event of a late evening/early
morning shower. With little change in the synoptic pattern (e.g.,
Desert SW upper trough with a passing weak downstream disturbance)
..low to moderate precipitation probabilities will remain in
place New Year's Day. Very achievable middle 70 convective temps...
along with slight mid-level cooling steepening lase rates...places
the mention for isolated thunderstorms in 2017's first day's
forecast. The passage of the shortwave trough out of the southern
Rockies into the southern Plains early Monday...with a possible
second leading disturbance passing up within the southwest steering
flow...will maintain at least moderate to high rain/storm chances
through Monday afternoon.

Westerly winds with this shortwave torugh's passage Monday afternoon
into evening is expected to scour out any lingering precipitation
and thin clouds. Zonal flow with a western drier air mass passing
through will clear out Tuesday's skies and keep conditions dry
through late Wednesday. Although Monday will be wet and overcast
versus Tuesday's clearer and drier day...temperature behavior will
be similar. Upper 50s to lower 60 morning temperatures with the
afternoons warming into the average middle 70s (maybe teasing 80 F
again Tuesday). The late period turns wet again...but a different
type of wet. A cold frontal passage Wednesday will turn surface
winds around to northeast through at least Friday. Mid-level winds
will be out of the west-southwest and this will run warmer...more
moist air over a relatively cooler surface dome of air. This upglide
flow will be conducive to late work week long duration light rain
or drizzle. So...with overcast and light rain keeping the day in
the 50s/morning 40s...the weather will feel much more 'wintery'
this time next week (by Southeast Texas standards). 31

MARINE...
A cold front will be pushing off the coast early this morning with
strong offshore winds developing in its wake. Have hoisted small
craft advisories in the bays and nearshore Gulf waters and a gale
warning beyond 20 nm. Winds/seas will very slowly subside overnight
and Friday. As high pres moves east, onshore winds will resume by
Fri night and then increase going into the weekend. Will keep an
eye on fog potential Sunday and/or Monday. A Pacific front is
expected to move into the waters Monday afternoon. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      62  42  58  50  70 /   0   0  10  40  50
Houston (IAH)              65  45  59  52  72 /  10   0  10  40  70
Galveston (GLS)            73  50  59  57  69 /  20   0  10  40  80

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 4 PM CST this afternoon for the following
     zones: Brazoria...Chambers...Fort Bend...Galveston...
     Harris...Jackson...Matagorda...Wharton.

GM...Small Craft Advisory until 6 PM CST this evening for the
     following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 3 AM CST Friday for the following
     zones: Coastal waters from Freeport to the Matagorda Ship
     Channel out 20 NM...Coastal waters from High Island to
     Freeport out 20 NM.

     Gale Warning until 2 PM CST this afternoon for the following
     zones: Coastal waters from Freeport to the Matagorda Ship
     Channel out 20 NM...Coastal waters from High Island to
     Freeport out 20 NM.

     Gale Warning until 3 AM CST Friday for the following zones:
     Waters from Freeport to the Matagorda Ship Channel from 20
     to 60 NM...Waters from High Island to Freeport from 20 to
     60 NM.

&&

Discussion...25
Aviation/Marine...11
Hazardous weather outlook, Dec 29, 6:31 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
631 AM CST THU DEC 29 2016

TXZ214-235>238-301245-
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
631 AM CST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY

THERE WILL BE A WIND ADVISORY IN EFFECT FROM 11 AM THROUGH 4 PM.
NORTHERLY WINDS BEHIND A MORNING COLD FRONTAL PASSAGE WILL STRENGTHEN
TO BETWEEN 20 TO 25 MPH WITH OCCASIONAL 30 MPH GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

LOW SPOTTER AWARENESS.

GMZ330-335-350-355-370-375-301245-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
631 AM CST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTH WINDS BEHIND A MORNING COLD FRONTAL PASSAGE HAS HOISTED
SMALL CRAFT ADVISORY FLAGS ACROSS THE LOCAL BAYS AND NEARSHORE
WATERS. A GALE WARNING IS IN EFFECT ACROSS THE OFFSHORE WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

LOW SPOTTER AWARENESS.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:49 AM CSTWind AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 2 more12 hr
Dec 29, 4:12 AM CSTGale WarningHGX20 hr
Dec 29, 4:12 AM CSTMarine Dense Fog AdvisoryHGX48 min
Dec 29, 4:12 AM CSTSmall Craft AdvisoryHGX23 hr
Dec 29, 10:45 AM CSTSmall Craft AdvisoryHGX3 hr
Dec 29, 2:04 PM CSTSmall Craft AdvisoryHGX22 hr

Nearby

Gale Warnings in Texas, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.